Can pramipexole cause insomnia? - Restless Legs Syn...

Restless Legs Syndrome
12,656 members8,078 posts

Can pramipexole cause insomnia?

juweave
juweave
6 Replies

I'm slowly reducing pramipexole and have so far cut out just half a tablet, so I'm now taking 2.5 x 0.088mg tablets before bed instead of 3. Even when my legs are calm, I can't sleep. I feel as though the drug, or lack of it, is interfering with my ability to nod off via some mechanism that's not directly related to the rls. Does anyone else experience this?

6 Replies
oldestnewest
Manerva

Hi Juweave, no simple. answer to this I'm afraid.

Firstly, there are different kinds of insomnia, but the ones you may be familiar with are A) difficulty getting to sleep and B) difficulty staying asleep.

First factor, RLS doesn't just cause the RLS symptoms it also causes hyperarousal. One of the consequences of hyperarousal is insomnia. This usually manifests as difficulty staying asleep (B).

Second factor, One of the side effects of Pramipexole is restlessness which can also manifest as difficulty staying asleep (B).

Third factor, RLS symptoms, which usually occur when you're trying to get to sleep, will prevent you from getting to sleep (A).

The dilemma is untreated RLS symptoms will cause A, if you treat the symptoms with Pramipexole A will disappear, but you'll get B.

It does sound a bit unusual that you're suffering A when you have no RLS, but this may be a consequence of reducing Pramipexole. There are withdrawal effects.

Before I started reducing Pramipexole I was having mainly B insomnia but after reducing to my current level 1 X 0.088 I'm sleeping great.

i am however taking Gabapentin, which I believe does help with the arousal aspect of RLS.

Summary, your experience is not surprising. I wonder if you are intending to replace Pramipexole with something else otherwise you may wlll end up where you were before starting Pramipexole.

To wean off P ramipexole, you may wish, as I did, to ask your doctor for a sedative e.g. Clonazepam or Zopiclone.

"Sleep hygiene" is important

1 like
Reply
Madlegs1

It's part of the effect of withdrawal symptoms. You may experience more different symptoms as you continue.

But you are doing the right thing.

You will need medications to help relieve the symptoms.

Zolpidem is a good shortacting sleeping pill, but must be taken 15mins before hitting the pillow. No messing about.

Tramadol can help also-- but it has so many initial side effects that you have to consider if it's worthwhile. Many people here find it very helpful.

Research augmentation and help with tapering off drugs.

Look up Matt Finch.

Good luck.

2 likes
Reply
juweave
juweave
in reply to Madlegs1

Thanks, Madlegs. Will ask to go onto gabapentin and perhaps zolpidem.

Reply
Parminter

Yes, absolutely.

Reply
Jumpey

Hi. I have no experience of Prami but am experimenting with Ropinerole,another dopamine agonist,and am experiencing insomnia with it. I have resorted to taking a 1/4 of a 0.25mg tab at 7pm.This calms my legs but I can't sleep until 1.30am. I'm considering taking it at 5.30pm to see what happens.

Sometime after I take the drug I start to feel mentally alert even though I am actually exhausted. It definitely interfers with my sleep pattern.And I have to weigh up wether it will be worth tbe cost.

So I'm guessing that the Prami could be having the same effect on you.

Sending love and positive wishes to you.x

Reply
Madlegs1

I should add that ALL medications have initial effects that the body experiences in taking on a new "insult".

Generally these ameliorate after a few weeks , unless of course, one has a major reaction such as anaphylaxis.

So, it is generally worth giving the body a bit of time to get used to the new regime.

I had similar experience when taking opiates the first time- itching, insomnia etc. Well worth it now for overall general peace.

Cheers.

Reply

You may also like...